Minnesota, 2003

Tornadoes in Minnesota, June 24, 2003

June 24, 2003 · NWS MPX · 9 events in 2 counties and zones

9 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$16 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 24, 3:00 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 PM CDT TUE JUN 24 2003

FORECAST CONCERN NEAR TERM...CONT SVR POTENTIAL AND MORE FLOODING.

IN THE SHORTER TERM TWO AREAS TO BE CONCERNED WITH.  FIRST ACRS SW
INTO WC MN VCNTY NRLY STNRY SFC FNT WHERE CONVECTION CURRENTLY
FIRING.  STG DEEP 0-6 KM SHEAR ACRS THIS AREA WITH WRM AND UNSTBL
AIR FEEDING NORTH INTO AREA.  OTHER AREA IS SC MN WHERE VGP VALUES
AT .4 AND SBLI ARND B12 SOUTH OF BNCRY WHICHIS BGNNG TO MV NORTH
WITH INCRSG LOW LVL WND FIELD S OF FNT AND SUNSHINE N OF SFC FNT.
WITH CONT HEATING THE CIN VALUES SHUD CONT TO DCRS AS 850 MB THETA E
ADVECTION INCRSG.  MUCH OF CWA (ESP MN PTN) SHUD BE ACTIVE TNGHT AS
FORCING INCRS AHD OF SHRTWV AND UPPER DIVG ALSO INCRS OVERNITE IN
LEFT ENTRANCE REGION OF UPPER JET.  VERY JUICY AMS WITH K INDEX IN
UPPER 30S AND PWATS UP ARND 2 INCHES. WL CONT FFA ACRS N 2/3 MN CWA
MUCH OF WHICH RCVD R+ LAST COUPLE DAYS.  ALSO CONT FLW FOR
TODD...MORRISON...DOUGLAS COUNTIES WHICH CONT TO EXPERIENCE FLOODING
WITH MORE RAIN ON THE WAY.

IN THE LONGER TERM...THE ETA CONTS TO SLOW EWRD PROGRESSION OF SFC
FNT AS IT PARALLELS UPPER WINDS. PRBLY ANOTHER DAY OF ACTIVE TSTMS
MAINLY E HALF CWA ON WED WITH AMS STILL VERY JUICY AND UPPER TROF
APRCHG. FINALLY A BREAK THURS...BUT RATHER COLD MID LVL TEMPS
MAY STILL CAUSE A FEW SHWRS INTO FRI.

.MSP...FLOOD WATCH TONIGHT NORTH OF A LINE FROM REDWOOD FALLS TO
LAKEVILLE.

BAP
Hazardous weather outlook, Jun 24, 6:03 AM CST, 11 hours 43 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
703 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS A PORTION
OF SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
THE AREA IS SOUTHWEST OF A LINE FROM NEAR BENSON...TO ST.CLOUD...
AND MANKATO.  WHILE THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING
WINDS...ONE OR TWO TORNADOES ARE POSSIBLE.

ACROSS MOST OF THE REST OF CENTRAL...AND SOUTH CENTRAL MINNESOTA...AS
WELL AS WEST CENTRAL WISCONSIN...THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE WEATHER...THERE IS A STRONG POSSIBILITY OF
TORRENTIAL RAINS OVER A PORTION OF SOUTHERN MINNESOTA TONIGHT. SEE
FLOOD WATCH PRODUCTS FOR SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FRONTAL BOUNDARY WILL MOVE THROUGH EASTERN MINNESOTA BY
WEDNESDAY EVENING.  THE AIRMASS WILL REMAIN UNSTABLE AHEAD OF THE
FRONT...AND A SLIGHT RISK FOR SEVERE WEATHER WILL BE FOUND EAST OF
A LINE FROM NEAR RICE LAKE WISCONSIN TO WASECA MINNESOTA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS
AFTERNOON AND TONIGHT OVER MUCH OF SOUTHERN MINNESOTA.

In the hours before

Local storm report, Jun 24, 3:11 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0411 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0408 PM    MORRIS                    MN   0.75 IN HAIL
06/24/03   STEVENS

AEB
Local storm report, Jun 24, 3:32 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0432 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    CYRUS                     MN   1.00 IN HAIL
06/24/03   POPE                           REPORTED BY FIRE
                                          DEPARTMENT

AEB
Local storm report, Jun 24, 3:35 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0435 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    5 W STARBUCK              MN   1.50 IN HAIL
06/24/03   POPE                           REPORTED BY LAW
                                          ENFORCEMENT.

AEB
Local storm report, Jun 24, 3:49 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0449 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    5 W STARBUCK              MN   1.75 IN HAIL
06/24/03   POPE                           FIRE DEPT OFFICIAL

AJZ
Local storm report, Jun 24, 3:55 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
0455 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    GLENWOOD                  MN   0.88 IN HAIL
06/24/03   POPE                           REPORTED BY LAW
                                          ENFORCEMENT.

AEB
Special weather statement, Jun 24, 5:12 PM CST, 34 minutes before
MNC053-242345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE JUN 24 2003

AT 610 PM PERSONNEL AT THE NATIONAL WEATHER SERVICE IN CHANHASSEN
WAS VIEWING A  ROTATING WALL CLOUD OVER LAKE MINNETONKA HEADING
NORTH.  THERE HAS BEEN NO OBSERVATION OF A FUNNEL CLOUD.

PEOPLE IN NORTHERN HENNEPIN COUNTY IN THE CITIES OF PLYMOUTH AND
HASSEN SHOULD CONTINUE TO MONITOR THE SKY FOR THREATENING WEATHER.

EDWARDS

The radar

The Minneapolis radar (KMPX), 84 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

9 tornado. Local standard time, as filed.

Tornado, Renville

When
June 24, 5:46 PM CST to 5:55 PM CST
Where
Renville County, 8 mi SSW of Buffalo Lake
Rating
F1
Path length
4.2 mi
Path width
100 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
44.717, -94.617

The first of five tornadoes to hit the Buffalo Lake area this evening, the tornado hit three farmsteads before crossing into Sibley County at 1755 CST. Trees were knocked down, sheds and outbuildings destroyed, a grain dryer was overturned, a grain bin and silo were destroyed, and houses sustained minor damage.

Tornado, Sibley

When
June 24, 5:55 PM CST to 5:56 PM CST
Where
Sibley County, 11 mi NNW of Gibbon
Rating
F1
Path length
0.3 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
44.700, -94.617

This tornado moved in from Renville County at 1755, then dissipated as it moved alongside a farmstead. A few trees were knocked down, and there was minor property damage.

Tornado, Sibley

When
June 24, 6:30 PM CST to 6:31 PM CST
Where
Sibley County, 12 mi N of Gibbon
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.717, -94.600

The second tornado in a series touched down briefly in Sibley County before crossing into Renville County at 1831 CST.

Tornado, Renville

When
June 24, 6:31 PM CST to 6:45 PM CST
Where
Renville County, 3 mi ESE of Buffalo Lake
Rating
F0
Path length
2.9 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.833, -94.650

This second tornado entered Renville County at 1831 CST, then remained nearly stationary in an open field for about 10 minutes. Then it began moving northeast again, crossing Highway 212, then looping back to the south as the tornado roped out. The only damage was to some power lines and transformers.

Tornado, Sibley

When
June 24, 6:33 PM CST to 6:45 PM CST
Where
Sibley County, 10 mi NNW of Gibbon
Rating
F2
Path length
3.5 mi
Path width
880 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
44.633, -94.683

The third tornado in a series touched down in Sibley County and moved straight north, occasionally stalling in place for minutes at a time. It heavily damaged two farmsteads, where all outbuildings and sheds were destroyed, and the houses sustained significant damage. It entered Renville County at 1845 CST and then into Buffalo Lake.

Tornado, Renville

When
June 24, 6:45 PM CST to 6:50 PM CST
Where
Renville County, 1 mi S of Buffalo Lake
Rating
F2
Path length
2 mi
Path width
880 yd
Injuries
5 direct, 0 indirect
Property damage
$14 million
Reported by
NWS STORM SURVEY
Coordinates
44.683, -94.600

This third tornado entered Renville County at 1845 CST and entered the city of Buffalo Lake, where damage was significant. Five people sustained minor injuries. Roofs were blown off the Lutheran Church, as well as a number of homes and businesses. Sheds and garages were blown down, a grain elevator was destroyed, and hundreds of trees were broken. Video and a storm survey determined the tornado was multiple vortex. 29 houses were damaged beyond repair, 51 sustained major damage, and 120 more suffered minor damage.

Tornado, Sibley

When
June 24, 7:10 PM CST to 7:12 PM CST
Where
Sibley County, 12 mi NNW of Gibbon
Rating
F1
Path length
0.5 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
44.700, -94.517

The fourth tornado in a series developed 20 minutes after Buffalo Lake was hit. It touched down briefly in Sibley County, tracked across an open field before moving into Renville County at 1912 CST.

Tornado, Renville

When
June 24, 7:12 PM CST to 7:15 PM CST
Where
Renville County, 1 mi SE of Buffalo Lake
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
44.717, -94.567

This fourth tornado entered Renville County at 1912 CST and hit portions of one farmstead. Sheds, outbuildings and grain bins were damaged, a barn was flattened, and a number of trees were downed. The tornado dissipated before it reached Highway 212.

Tornado, Renville

When
June 24, 7:39 PM CST to 7:47 PM CST
Where
Renville County, 2 mi NE of Churchill
Rating
F0
Path length
2.5 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
44.667, -94.600

The fifth and final tornado in two hours to hit the Buffalo Lake area touched down 7 miles north of Buffalo Lake, or 1.5 miles northeast of Churchill. It traveled straight north, occasionally downing trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363588, 5363589, 5363590, 5363591, 5362609, 5362610, 5362646, 5362647, 5362648.